Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 236, NWS Jackson, MS

July 5, 2002Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 5, 2002, 5:09 PM CDT for Hinds County, Mississippi. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2002, 5:09 PM CDT (22:09 UTC)
Expired
Jul 5, 2002, 5:55 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Hinds County, MS

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:15 PM CDTThunderstorm WindJackson, MSSeveral trees were blown down at the intersection of US Highway 49 and West County Line Road, as well as at the intersection of Cynthia Road and US Highway 49.
Jul 5, 5:35 PM CDTThunderstorm WindClinton, MSNumerous small limbs and several powerlines were blown down, resulting in numerous power outages across the area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1206 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WUUS54 KJAN 052209
SVRJAN
MSC049-052255-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
508 PM CDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 555 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF CLINTON...MOVING        
  SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR CLINTON AT 535 PM CDT
  BE NEAR BOLTON AT 555 PM CDT

WINDS OF 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3222 9053 3234 9022 3249 9027 3245 9059

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:30 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 5, 2:30 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT FRI JUL 05 2002

LOW LEVEL CONVERGENCE ZONE IS EVIDENT ACROSS CENTRAL LOUISIANA...TO
SOUTHWEST MISSISSIPPI IN THE SURFACE OBSERVATIONS AND VISIBLE
SATELLITE IMAGERY. 12Z UPPER AIR ANALYSIS ALSO INDICATED COOLER MID
LEVEL TEMPS STRETCHING ACROSS THE SOUTHERN TIER OF ZONES. SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED IN THE VICINITY OF CONVERGENCE
ZONE...AND WHERE THE COOLER MID LEVEL TEMPS EXIST. WILL BASE FIRST
PERIOD POPS ON RADAR TRENDS CLOSE TO ZONE ISSUANCE TIME.

DRIER AIR CAN BE SEEN ON THE WATER VAPOR IMAGERY WORKING ITS WAY
INTO EASTERN PORTIONS OF THE CWFA. THE 12Z SOUNDING ALSO INDICATED
THAT THE AIRMASS HAS DRIED OUT...ESPECIALLY IN THE MID AND UPPER
LEVELS...WITH THE MAIN MOISTURE CONFINED TO BELOW 700MB. THIS TREND
LIKELY TO CONTINUE AS 500MB RIDGING BEGINS BUILDING OVER THE CWFA
SATURDAY INTO THE EXTENDED PERIOD. UNTIL THEN...A WEAK 500MB TROUGH
AXIS WILL EXIST OVER THE SOUTHERN THIRD OF THE FORECAST AREA.

12Z MODEL RUN SOLUTIONS ARE BEGINNING TO DIFFER IN THE SHORT TERM.
BELIEVE THE ETA IS HAVING PROBLEMS RESOLVING THE SURFACE TROUGH
BUILDING IN FROM THE EAST OVER THE SOUTHERN ZONES...AND THE
THUNDERSTORM COMPLEX/LOW OVER THE NORTHERN GULF OF MEXICO. AVN HAS
BEEN MOST CONSISTENT FROM RUN TO RUN...AND WILL RELY HEAVILY UPON
FOR THE FORECAST PACKAGE.

THE MAIN FORECAST DIFFICULTY RESULTS FROM THE PLACEMENT OF THE
SURFACE TROUGH AND ASSOCIATED LOWS/WAVES THAT DEVELOP ALONG IT AND
MOVE WEST IN THE FLOW. THIS WILL LEND TO A SLIGHTLY DIFFICULT POP
FORECAST THROUGH 60 HOURS. THE AVN HAS ADJUSTED THE POSITION OF THE
SURFACE TROUGH SLIGHTLY NORTH IN TODAYS RUN...ALONG THE HIGHWAY 84
CORRIDOR. A SURFACE LOW/UPPER LEVEL SHORTWAVE SHOULD RIDE THIS
BOUNDARY WESTWARD...JUST ALONG THE SOUTHERN PERIPHERY OF ZONES
THROUGH SATURDAY. BY SUNDAY...THE LOW HAS DROPPED FURTHER SOUTH INTO
THE GULF OF MEXICO WITH AN INVERTED TROUGH BISECTING THE FORECAST
AREA. THIS FEATURE WILL CONTINUE MOVING WEST UNTIL IT REACHES THE
SOUTHEAST TEXAS COAST BY MONDAY.

AS FAR AS THE POPS GO...WILL HAVE THE HIGHEST POPS IN THE SOUTHERN
ZONES...NEAREST THE SURFACE TROUGH AND COOLER MID LEVEL TEMPS
THROUGH SATURDAY. AS MID LEVEL RIDGING BUILDS IN...THIS WILL HELP
SUPPRESS CONVECTION AS MID LEVEL TEMPS WARM...ESPECIALLY IN THE
NORTH. EVEN THOUGH THE INVERTED SURFACE TROUGH SETS UP OVER THE CWFA
MONDAY AND TUESDAY...THE MOISTURE WILL BE LIMITED TO THE LOWEST
LEVELS OF THE ATMOSPHERE. WITH ALL OF THIS SAID...WILL HAVE THE
HIGHEST POPS IN THE SOUTH AND TAPER THEM OFF TO THE NORTH...ALL IN
ALL...NOT MUCH CHANGE IN THE ONGOING FORECAST.

FOR THE EXTENDED PORTION OF THE FORECAST...THE EXTENDED AVN HAS
AGAIN BACKED OFF ON THE APPROACHING FRONTAL BOUNDARY FROM THE
NORTH...AND IS NOW INDICATING THE FORECAST AREA IS LIKELY TO BE
IMPACTED BY SEVERAL DISTURBANCES RIDING WEST ALONG THE PERIPHERY OF
THE UPPER RIDGE. WILL ONLY MAKE SLIGHT WORDING CHANCES TO THE POPS
IN THE EXTENDED...WITH DIURNAL CONVECTION MENTIONED IN THE NORTH AND
CHANCES (NO TIMING) IN THE CENTRAL AND SOUTH. OTHERWISE...WILL NOT
MAKE ANY MAJOR CHANGES.

PRELIM NUMBERS...
JAN 72/95/73/96/73 23222
MEI 70/96/71/97/71 13222

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
32

In the hours before

Special weather statement, Jul 5, 1:15 PM CDT, 3 hours 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
115 PM CDT FRI JUL 05 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MAINLY NORTHEAST
LOUISIANA AND PORTIONS OF SOUTHWEST MISSISSIPPI THIS AFTERNOON
AND EVENING. ISOLATED STORMS MAY BRIEFLY BECOME SEVERE GENERALLY
SOUTHWEST OF A...HAMBURG ARKANSAS TO TALLULAH LOUISIANA AND
MEADVILLE MISSISSIPPI LINE. THESE STORMS COULD PRODUCE DAMAGING
DOWNBURST WIND GUSTS TO 60 MPH ALONG WITH FREQUENT DEADLY
LIGHTNING STRIKES.

OTHER AREAS OF MISSISSIPPI COULD SEE ISOLATED NON-SEVERE
THUNDERSTORMS THROUGH 9 PM...WHEN ALL ACTIVITY SHOULD BE
DIMINISHING.

DAYTIME HEATING WILL COMBINE WITH AVAILABLE MOISTURE TO INCREASE
INSTABILITY AND LEAD TO THE DEVELOPMENT OF THE THUNDERSTORMS. AN
UPPER LEVEL RIDGE OF HIGH PRESSURE NOSING SOUTHWARD ALONG THE
MISSISSIPPI RIVER VALLEY WILL GRADUALLY PUSH MOST OF THE STORMS
TOWARD THE GULF OF MEXICO THROUGH TONIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS OR EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 5, 4:08 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
408 PM CDT FRI JUL 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    4SW D LO                  MS   WIND DAMAGE
06/27/02   SIMPSON                        COOP OBSERVER REPORTED
                                          SHED AND AWNING
                                          DESTOYED...ALONG WITH
                                          NUMEROUS TREES DOWN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:43 PM CDTSevere Thunderstorm WarningJANMadison42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.